Dear Doctor Sexalewitz:
I’ve been in a relationship for some years now and although it hasn’t always been easy, sex has never really been an issue between us. Maybe we don’t get as much of it as we believe we should, but when we hook up for sex, it’s good. I easily have orgasms and the only moments of my life where I have experienced difficulty to orgasm are when I’ve been taking antidepressants. Lately I find that my sensation down there has been greatly reduced and I’m having a very hard time having an orgasm or altogether just telling my partner he should come because I can’t. He doesn’t seem to have noticed a difference but I’m starting to get concerned. What should I do?
What you are experiencing is referred to as decreased sexual response and it includes symptoms such as: reduced or complete lack of desire for sex, reduced or total absence of sensation in the genitals, permanent or incidental orgasm disorders and vaginal dryness, which in turn results in discomfort during sex. From your information it seems to me like you’ve experienced such symptoms in the past while taking antidepressants but you are not taking them at the moment. Let me tell you that stress and depression on their own, without the meds, can cause similar problems as well. Could it be that you are relapsing? You might want to speak to your health provider about your concern.
The good news is that if you’ve consistently had the ability to orgasm in the past, then it’s just a matter of correcting what ails you at the moment to get you back on track since there is no physical disfunction in that sense. Do look for help so you can quickly go back to enjoying sex with partner.